Virginia, 2013Damaging Winds in Virginia, August 31, 2013
August 31, 2013 · NWS LWX · 7 events in 1 county or zone
A shortwave trough entered the Mid Atlantic in the afternoon and showers and thunderstorms form along a lee trough just east of the Appalachians. Heating during the day led to instability to fuel thunderstorms and gusty winds occurred in Central VA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $5,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough entered the Mid Atlantic in the afternoon and showers and thunderstorms form along a lee trough just east of the Appalachians. Heating during the day led to instability to fuel thunderstorms and gusty winds occurred in Central VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT AUG 31 2013
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFFSHORE THIS WEEKEND WHILE A SERIES OF
UPPER DISTURBANCES MOVE THROUGH THE AREA. A COLD FRONT WILL MOVE
THROUGH THE REGION MONDAY NIGHT. HIGH PRESSURE RETURNS MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
PLENTY OF SUN TODAY W/ THE SHORTWAVE ONLY NOW ENTERING THE WRN
SECTIONS OF THE CWA. THE LEE TROUGH ASSOCIATED W/ THIS FEATURE NOW
CROSSING THE I-81 CORRIDOR. ISOLATED SPOTS ALONG THIS BOUNDARY
HAVE BEEN AND WILL CONTINUE TO DRUM UP ENOUGH LOW-LEVEL
CONVERGENCE FOR CONVECTIVE INITIATION. BUT EVEN THE MORE ORGANIZED
CELLS DOWN ACROSS THE SRN APLCNS - WELL SOUTH AND WEST OF OUR AREA
HAVING TROUBLE MAINTAINING CONTINUITY AS IT MOVES INTO MORE HUMID
AND UNSTABLE AIR. EVEN LESS LOW-LEVEL SHEAR AND FAVORABLE
CONVECTIVE PARAMETERS ACROSS OUR CWA THIS AFTN...THOUGH TEMPS HAVE
STEADILY CLIMBED INTO THE U80S/L90S.
CAPE VALUES IN THE 2-3K RANGE RESIDING OVER THE NRN VA
PIEDMONT...BUT A STABLE BLOCKAGE ZONE SITS NEAR THE VA TIDEWATER
REGION AND TAPERS OFF BACK INLAND TOWARD THE I-95 CORRIDOR. EVEN
DECENT CONVECTIVE ELEMENTS THAT MAKE IT TOWARD THE I-95 CORRIDOR
LATER THIS EVE WILL LIKELY AND QUICKLY DISSIPATE AS THEY REACH THE
MORE STABLE NEAR-COASTAL ENVIRONMENT.
THE NRN SECTION OF THE LEE TROUGH SLIDING OVER THE NWRN QUADRANT
OF THE CWA IS THE NRN BOOKEND OF THE FEATURE. SCATTERED CELLS WILL
CONTINUE TO DEVELOP OVER THE I-68/70 CORRIDOR AND THE MASON-DIXON
LINE REGION AS IT MOVES DUE EAST. ANOTHER SEMI-ORGANIZED BATCH
OVER THE NRN SHEN VLY - TOWARD HARRISONBURG - WILL CONTINUE ON EWD
AS WELL. IN BETWEEN ONLY ISOLATED SHOWERS AND TSTMS EXPECTED THOUGH
MOST OF THE CWA HAS AN OUTSIDE CHANCE OF A TSTM. THOSE W/ OUTDOOR
ACTIVITIES PLANNED...STAY TUNED TO LOCAL TV/RADIO/NWS FORECASTS AS
AN ISOLATED TSTM MAY APPEAR OUT OF THE OVERHEAD CUMULUS FIELD THIS
AFTN/EVE - W/ ANOTHER ROUND EXPECTED TMRW.
SHOWERS AND STORMS SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF
HEATING. MOST IF NOT ALL OF THIS ACTIVITY SHOULD END BY THE OVNGT AS
THE SHORTWAVE TROUGH MOVES EAST OF THE CHSPK BAY. PATCHY FOG MAY
DEVELOP OVNGT IN AREAS THAT RECEIVE RAIN TDA AND WHERE SKIES CLEAR.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
PARADE OF SHORTWAVES WILL CONTINUE ON SUNDAY...WITH SFC TROUGHING
EXPECTED TO DEVELOP IN THE LEE OF THE BLUE RIDGE. THIS
COMBINATION...ALONG WITH COPIOUS MOISTURE /PWATS APPROACHING TWO
INCHES/ SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF NUMEROUS
SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING.
WENT WITH LIKELY POPS IN MOST AREAS EAST OF THE BLUE RIDGE.
CONVECTION MAY PRODUCE LOCALLY HEAVY RAIN...BUT PROPAGATION OF
STORMS IS LIKELY TO PRECLUDE A WIDESPREAD FLOOD THREAT.
ACTIVITY SHOULD WANE WITH SUNSET SUNDAY NIGHT...HOWEVER...MODELS
KEEP A MOIST AIRMASS IN PLACE AND SHOW A SHORTWAVE PASSING NORTH OF
THE AREA. IT IS CLOSE ENOUGH TO KEEP AT LEAST SMALL POPS IN THE
FORECAST ALL NIGHT. WILL DEFINITELY BE A WARM AND HUMID NIGHT.
LABOR DAY IS CONSIDERED THE UNOFFICIAL END OF SUMMER. UNLIKE
MEMORIAL DAY...WHICH FELT ANYTHING BUT SUMMERLIKE...LABOR DAY SHOULD
BE PLENTY HOT AND HUMID WITH GOOD CHANCES FOR SHOWERS AND STORMS AS
SFC TROUGHING REMAINS IN PLACE...AND A COLD FRONT APPROACHES FROM
THE WEST. NOT QUITE CONFIDENT ENOUGH TO CARRY LIKELY POPS YET. IF
THERE ARE BREAKS IN THE CLOUDS...HIGHS COULD REACH THE LOWER
90S...BUT WILL HOLD GRIDS IN THE UPPER 80S GIVEN EXPECTED CLOUDS.
FROPA IS EXPECTED MONDAY NIGHT OVER MOST...IF NOT ALL...OF THE AREA.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
ALTHOUGH LINGERING SHOWERS CANNOT BE RULED OUT ON TUESDAY...I
LIMITED CHANCES TO THE FAR SE AND MARINE ZONES. HIGHS 5 TO 10
DEGREES COOLER THAN MONDAY. THE STRENGTH OF THE COOL AIRMASS BEHIND
THE FRONT REMAINS IN QUESTION...AND WILL ERR ON THE WARMER SIDE FOR
TUESDAY AND WEDNESDAY. A REINFORCING FRONT PUSHES THROUGH...LIKELY
DRY...ON THURSDAY. PRECIP CHANCES MAY RETURN BY NEXT WEEKEND WITH
ONSHORE FLOW FORECAST TO DEVELOP.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS TDA...ALTHOUGH A BRIEF REDUCTION IN VSBY POSSIBLE
LATE THIS AFTN AND EVE AS SCT SHRA/TSRA MOVE THRU. THERE IS MORE
UNCERTAINTY IF THIS ACTIVITY MAKES IT FARTHER EAST TOWARD THE I-95
TERMINALS.
PATCHY FOG MAY DEVELOP AGAIN TNGT...ESPECIALLY AT TERMINALS THAT
RECEIVE APPRECIABLE RAINFALL TDA.
SCTD TO NUMEROUS SHRA/TSRA EXPECTED EACH AFTN/EVENING SUNDAY AND
MONDAY. HEAVY RAIN IN SOME CONVECTION COULD CREATE VSBY RESTRICTIONS
AT TIMES. FROPA ON MONDAY NIGHT SHOULD YIELD GENERALLY VFR
CONDITIONS AFTER THAT THROUGH MIDWEEK.
&&
.MARINE...
SLY CHANNELING HAS PRODUCED 20 KT GUSTS IN THE CHSPK BAY. WITH
HIPRES PARKED OFFSHORE...THE PRESSURE GRADIENT WILL REMAIN STRONG
ENOUGH TO YIELD A CONTINUATION OF THE SCA FOR THE CHSPK BAY AND
LOWER TIDAL POTOMAC INTO TNGT.
GUSTY WINDS WILL GRADUALLY SUBSIDE SUNDAY MORNING AS SLY CHANNELING
LESSENS AND WINDS TURN OUT OF THE SOUTHWEST. SCATTERED TO NUMEROUS
SHOWERS AND STORMS ARE EXPECTED SUNDAY AND MONDAY...MAINLY IN THE
AFTERNOON AND EVENING. A FRONTAL PASSAGE MONDAY NIGHT OR TUESDAY
MORNING WILL TURN WINDS OUT OF THE NORTH...BUT THE SYSTEM IS NOT
PARTICULARLY STRONG SO WINDS SHOULD REMAIN GENERALLY LIGHT.
&&
.TIDES/COASTAL FLOODING...
POSITIVE ANOMALIES CONTINUE 1-1.25 FT BUT A GRADUAL DECLINE HAS
BROUGHT THE TRENDS TOWARD JUST BELOW MINOR THRESHOLD IMPACTS AT
HIGH TIDE - UNLESS ANOMALIES INCREASE AGAIN. WILL KEEP THE
POTENTIAL FOR ANOTHER ROUND OF MINOR COASTAL FLOODING W/ TNGT'S
HIGH TIDE CYCLE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT SUNDAY FOR ANZ530>534-537-
539>541-543.
&&
UPDATE...GMS
PREV DISCUSSION...JRK/JEHazardous weather outlook, Aug 31, 1:05 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT SAT AUG 31 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011615-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
205 PM EDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT INTO TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND FOR THE MOUTH OF THE TIDAL POTOMAC RIVER.
A FEW THUNDERSTORMS THAT DEVELOP LATE IN THE DAY WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE SMALL CRAFT ADVISORY CONTINUES SUNDAY MORNING FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.
A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR PORTIONS OF THE WATERS ON
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011615-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
205 PM EDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING
MAY PRODUCE LOCALLY DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Albemarle
- When
- August 31, 3:32 PM EST
- Where
- Albemarle County, 3.78 mi NNW of Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Unknown
- Coordinates
- 38.102, -78.569
There was a tree down blocking traffic near the intersection of Garth Road and Quail Hollow Lane.
Thunderstorm Wind, Albemarle
- When
- August 31, 3:43 PM EST
- Where
- Albemarle County, 3.77 mi WNW of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.075, -78.832
There was a tree down blocking traffic at Garth and Barracks Road.
Thunderstorm Wind, Albemarle
- When
- August 31, 3:55 PM EST
- Where
- Albemarle County, 3.12 mi S of Rio
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.025, -78.475
There was a tree down blocking traffic at the 100 block of Monticello Road in downtown Charlottesville.
Thunderstorm Wind, Albemarle
- When
- August 31, 5:00 PM EST
- Where
- Albemarle County, 3.81 mi E of Red Hill
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.968, -78.550
There were trees down on Old Lynchburg Road near Rivanna Rifle and Pistol Club.
Thunderstorm Wind, Albemarle
- When
- August 31, 5:20 PM EST
- Where
- Albemarle County, 0.64 mi NE of Blemheim
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.905, -78.490
There were trees down closing a road on the 1600 Block of Secretarys Road near the intersections of Presidents and Blenheim.
Thunderstorm Wind, Albemarle
- When
- August 31, 5:20 PM EST
- Where
- Albemarle County, 0.27 mi WNW of Blemheim
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.901, -78.505
There were trees down blocking the roadway at the 1000 block of Secretarys Road.
Thunderstorm Wind, Albemarle
- When
- August 31, 5:42 PM EST
- Where
- Albemarle County, 1.11 mi ENE of Alberene
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.888, -78.602
There was a tree down on power lines and blocking the road at the 5300 block of Secretarys Sand Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474075, 474076, 474081, 474077, 474078, 474079, 474080.